Michigan, 2014

Damaging Winds in Michigan, September 4, 2014

September 4, 2014 · NWS APX · 3 events in 3 counties and zones

A broken line of thunderstorms crossed northern Michigan on the evening of September 4th, just ahead of a cold front. The storms produced a concentrated area of significant wind damage in north central lower Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$334,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A broken line of thunderstorms crossed northern Michigan on the evening of September 4th, just ahead of a cold front. The storms produced a concentrated area of significant wind damage in north central lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 4, 6:43 PM EST, 37 minutes earlier.

Area forecast discussion, Sep 4, 6:43 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
743 PM EDT THU SEP 4 2014

.SYNOPSIS...
ISSUED AT 428 PM EDT THU SEP 4 2014

A WARM FRONT WILL CONTINUE TO MOVE NORTHWARD THROUGH NORTHERN
MICHIGAN THIS AFTERNOON...FOLLOWED BY A COLD FRONT ARRIVING LATE
TONIGHT INTO EARLY FRIDAY. THESE FEATURES WILL COMBINE WITH
INCREASING HEAT AND HUMIDITY TO DELIVER SEVERAL ROUNDS OF SHOWERS
AND THUNDERSTORMS TO THE AREA THIS EVENING THROUGH EARLY FRIDAY
AFTERNOON. HIGH PRESSURE IS SET TO ARRIVE FOR THE WEEKEND AND EARLY
NEXT WEEK...SUPPLYING A RETURN TO DRY WEATHER ALONG WITH COOLER AND
MUCH LESS HUMID CONDITIONS.

&&

.SHORT TERM...(THIS EVENING THROUGH TONIGHT)
ISSUED AT 428 PM EDT THU SEP 4 2014

HIGH IMPACT WEATHER POTENTIAL: THUNDERSTORMS

PRIMARY FORECAST CHALLENGES: SEVERITY OF THUNDERSTORMS AS THE COLD
FRONT MOVES THROUGH.

CURRENTLY, LINE OF THUNDERSTORMS MOVING THROUGH THE FORECAST AREA
RUNNING INTO 15-20C DEWPOINT DEPRESSION, AS WELL AS NO SFC BASED
INSTABILITY. THE LINE HAS BEEN FOLLOWING THE WARM FRONT THAT IS
STRUNG ACROSS THE FORECAST AREA AND ATTACHED TO THE SFC LOW IN
MINNESOTA.

TONIGHT...THE MODELS STILL HAVE BEEN HANDLING THE MCS POORLY, WHICH
ISN'T SURPRISING. THE WARM FRONT WILL CONTINUE TO LIFT NORTH, AND
SHOULD PUT US INTO THE WARM SECTOR. WITH LITTLE FORCING, WOULD
EXPECT THAT SCATTERED THUNDERSTORMS WOULD BE POSSIBLE. HOWEVER,
OVERNIGHT, THE COLD FRONT WITH THE SFC LOW WILL BEGIN TO PUSH
THROUGH THE FORECAST AREA WITH THE INITIAL ACTION BEGINNING IN E
UPPER AROUND 04Z, AND PRESSING INTO NE LOWER BY 12Z.

.LONG TERM...(FRIDAY THROUGH THURSDAY)
ISSUED AT 428 PM EDT THU SEP 4 2014

...BECOMING QUIET AND COOLER AS THE NORTHERN STREAM STRENGTHENS...

HIGH IMPACT WEATHER POTENTIAL: POSSIBLE THUNDERSTORMS...SOME OF
WHICH MAY BE SEVERE TO BEGIN THE PERIOD FRIDAY OVER NORTHERN LOWER.

PATTERN SUMMARY/FORECAST: EARLY AFTERNOON WATER VAPOR IMAGERY
REVEALS STRENGTHENING RIDGING ACROSS THE NORTHEASTERN PACIFIC...AND
IT IS THIS FEATURE THAT WILL HELP DICTATE A CHANGE IN OUR RECENT
WARM/MUGGY/STORMY STRETCH OF WEATHER.  AS THIS RIDGING BECOMES
ESTABLISHED AND BUILDS NORTH INTO ALASKA...IT WILL HELP DIRECT AN
UPPER LOW AN ITS ASSOCIATED POOL OF POLAR AIR SOUTH AND EAST INTO
NORTH AMERICA WITH THE POLAR JET GRADUALLY SINKING SOUTH INTO THE
NORTHERN CONUS.  THIS PAINTS A COOLER/DRIER PATTERN THAN OF LATE
WITH SOMEWHAT MORE FALL-LIKE CONDITIONS EXPECTED.

MODEL AGREEMENT/CONFIDENCE: VERY GOOD AGREEMENT THROUGH MONDAY OF
NEXT WEEK...WITH MODEST AGREEMENT FOR THE TUESDAY-THURSDAY PERIOD.
EVEN IN THESE LATTER PERIODS...HOWEVER...THERE IS STRONG AGREEMENT
IN THE LARGER SCALE TRANSITION TO LOWER HEIGHTS ACROSS THE NORTHERN
STATES.

MIDDLE RANGE /FRIDAY THROUGH SUNDAY/:

MOST ACTIVE WEATHER OF THE LONG TERM FORECAST PERIOD WILL COME AS
THE FORECAST BEGINS FRIDAY.  ARRIVING SURFACE COLD FRONT WILL BE
DRAPED FROM UPPER MICHIGAN SOUTH AND WEST THROUGH WISCONSIN TO START
THE DAY WITH NORTHERN MICHIGAN FULLY IN THE WARM SECTOR ON WHAT WILL
LIKELY BE THE WARMEST MORNING OF THE SUMMER THUS FAR.  MUCH WILL
DEPEND ON CONVECTIVE EVOLUTION OVERNIGHT...BUT A LOOK AT SPC/S STORM
SCALE ENSEMBLE OF CONVECTION RESOLVING MODELS SUGGESTS VERY LITTLE
ACTIVITY TO START THE DAY...WITH WHATEVER FORMS OVERNIGHT HAVING
PUSHED SOUTH OF THE REGION BY THIS POINT.  STILL...WITH SUCH A SOUPY
AIRMASS IN PLACE AND THE FRONT STILL UPSTREAM AND A MODEST LOW LEVEL
JET OVERHEAD...WILL START THE DAY WITH CHANCE POPS FOR A FEW
SHRAS/TSRAS.  DURING THE DAY FRIDAY...AN INCREASE IN INSTABILITY
DURING THE MORNING HOURS SHOULD ALLOW FOR INCREASING COVERAGE TO
SHRAS/TSRAS...WITH AN INFLUX OF DRY AIR FROM THE WEST DURING THE
AFTERNOON SHUTTING OFF ACTIVITY AS THE SURFACE BOUNDARY ARRIVES.  A
SEVERE THREAT IS THERE FOR ANY CONVECTION THAT GETS GOING WITH H5
WINDS NEARING 50KTS WITH FAIRLY UNI-DIRECTIONAL PROFILES. THESE
UNIDIRECTIONAL PROFILES WITH MOST OF THE SHEAR CENTERED DOWN LOW
ALSO SUGGESTS SOME HEAVY RAIN POTENTIAL WITH PWATS NEARING THE 99TH
PERCENTILE WITH NEARLY 10KFT WARM CLOUD DEPTHS...FAIRLY SKINNY CAPE
PROFILES...AND CORFIDI VECTOR MAGNITUDES LESS THAN 10KTS.  WILL
INCLUDE THE SVR/HEAVY RAIN THREAT IN AFTERNOON HWO. PRETTY LARGE
DISPARITY IN TEMPERATURES ACROSS THE CWA...WITH PORTIONS OF
NORTHEAST LOWER LIKELY TO REACH EARLY AFTERNOON HIGHS IN THE LOWER
80S...WITH HIGHS REMAINING BELOW 70 OVER EASTERN UPPER.

QUIETER WEATHER RETURNS TO THE REGION FOR WHAT LOOKS TO BE A
WELL-DESERVED BEAUTIFUL /ALBEIT COOLER/ WEEKEND. SKIES LOOK TO
MOSTLY-PARTLY SUNNY WITH WEST-NORTHWEST WINDS 5 TO 15 MPH. T85 FALLS
FROM THE MID TEENS ON FRIDAY TO AROUND 6-7C ON SATURDAY...AND THEN
BACK TOWARDS 8-9C.  THIS SUGGESTS A HIGH TEMPERATURE RANGE IN THE
UPPER 60S TO AROUND 70 SATURDAY...WITH A FEW DEGREES ADDED TO THIS
FOR SUNDAY.  A MUCH DRIER AIRMASS SPELLS COOL NIGHTS SATURDAY AND
SUNDAY NIGHT...WITH LOWS GENERALLY IN THE 40S.

LONG RANGE /MONDAY THROUGH THURSDAY/:

HIGH PRESSURE SETTLES EAST OF THE REGION FOR THE MONDAY-TUESDAY
PERIOD WITH MODEST RETURN FLOW ALLOWING TEMPERATURES TO REBOUND BACK
TO /OR A LITTLE ABOVE/ SEASONAL NORMS WITH A DRY LLEVEL AIRMASS
SUGGESTING LARGE DIURNAL TEMPERATURE SWINGS AND LITTLE THREAT OF
PRECIPITATION. EXPECT HIGHS IN THE LOWER 70S AND LOWS IN THE UPPER
40S AND LOWER 50S...WITH THESE LATTER VALUES A LITTLE COOLER THAN
THE GUIDANCE CONSENSUS.

TRANSITION TO COOLER CONDITIONS REALLY GETS GOING DURING THIS PERIOD
WITH WHAT LOOKS TO BE A FRONTAL PASSAGE CLOSE TO THE WEDNESDAY
TIMEFRAME...WITH A HUDSON BAY HIGH PATTERN TRYING TO GET ESTABLISHED
FOR THE SECOND HALF OF THE WEEK. MIXED SIGNALS ON PRECIPITATION
CHANCES...WITH CERTAINLY SOME THREAT AS THE FRONT ARRIVES...BUT TEND
TO LEAN MORE TOWARDS THE ECMWF AT THIS RANGE WHICH BRINGS THE FRONT
THROUGH DRY /ANTECEDENT AIRMASS IS DRY/...WITH A DRY DAY THURSDAY AS
WELL AS THE HIGH PUSHES IN FROM THE NORTH.  HIGHS FALLING BELOW
SEASONAL NORMS /60S/ WITH LOWS GENERALLY IN THE 40S /BUT WITH UPPER
30S ALSO VERY POSSIBLE IF DRIER SOLUTION WORKS OUT/.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 743 PM EDT THU SEP 4 2014

SHRA/TSRA THREAT CONTINUES TONIGHT...ESPECIALLY MBL/TVC. LLWS
TONIGHT.

LOW PRESSURE JUST NORTH OF MN WILL STRENGTHEN AS IT MOVES NE. IT
WILL DRAG A COLD FRONT ACROSS NORTHERN MI ON FRIDAY. PERIODIC
SHRA/TSRA WILL CONTINUE TO MOVE EAST OUT OF WI INTO NORTHERN LOWER
MI TONIGHT. ADDITIONAL TIMING ADJUSTMENTS WILL BE NEEDED AS THE
NIGHT PROCEEDS...FOR NOW HIT TVC/MBL REASONABLY HARD THIS EVENING
PER CURRENT RADAR TRENDS. SHRA WILL BE LESS WIDESPREAD DURING THE
DAY ON FRIDAY...AND WILL LARGELY FADE OUT TOWARD EVENING AS THE
FRONT MOVES EAST.

SOUTHERLY SURFACE WINDS TONIGHT...VEERING W AND NW ON FRIDAY. LLWS
TONIGHT...WITH STRONG SW WINDS JUST OFF THE DECK.

&&

.MARINE...
ISSUED AT 428 PM EDT THU SEP 4 2014

...SMALL CRAFT CONDITIONS THROUGH FRIDAY FOR MANY LOCATIONS...

SUMMARY: LOW PRESSURE OVER MINNESOTA WILL LIFT NORTH AND EAST INTO
ONTARIO TONIGHT...WITH A COLD FRONT SWINGING THROUGH NORTHERN
MICHIGAN ON FRIDAY.  THIS WILL BRING A PERIOD OF GUSTY SOUTHWEST
WINDS THAT WILL SHIFT NORTHWESTERLY BEFORE HIGH PRESSURE BUILDS INTO
THE REGION FOR THE WEEKEND.

NEAR TERM TRENDS:  THROUGH EARLY EVENING...A WAKE LOW WILL BRING
GUSTY SOUTHEAST WINDS TO THE MARINE WATERS OF WHITEFISH BAY AND THE
SAINT MARYS RIVER...AS WELL AS NORTHERN LAKE MICHIGAN.  WILL COVER
THIS HAZARD WITH MARINE WEATHER STATEMENTS /AND SMWS IF NEEDED/.

HEADLINES: SMALL CRAFTS ONGOING OVER NORTHERN LAKE MICHIGAN DUE TO
GUSTY SOUTHWEST WINDS...WITH LOCALLY STRONGER WINDS DUE TO
THUNDERSTORM ACTIVITY. THESE SOUTHERLY WINDS WILL NEAR SMALL CRAFT
CRITERIA ON THE LAKE HURON SIDE OVERNIGHT AS WELL. FOR THE DAY ON
FRIDAY...WINDS WILL SHIFT TO THE NORTHWEST...WITH SMALL CRAFT
CONDITIONS LIKELY TO CONTINUE FOR NORTHERN LAKE HURON...EXPANDING TO
WHITEFISH BAY AND THE SAINT MARYS RIVER.  WINDS/WAVES SUBSIDE BELOW
SMALL CRAFT LEVELS FRIDAY NIGHT.

THUNDERSTORMS: STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
TONIGHT...PARTICULARLY FOR LAKE MICHIGAN...BUT ALSO POSSIBLE FOR OUR
OTHER NEARSHORE WATERS AS WELL.  ACTIVITY ACROSS LAKE HURON IS
POSSIBLE THROUGH EARLY AFTERNOON FRIDAY BEFORE ANY THUNDERSTORMS
SINK SOUTH OF THE REGION.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL NOON EDT FRIDAY FOR LMZ323-341-342-
     344>346.
LS...NONE.

&&

SYNOPSIS...MG
SHORT TERM...JSL
LONG TERM...JMA
AVIATION...JZ
MARINE...JMA
Hazardous weather outlook, Sep 4, 3:55 PM EST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
455 PM EDT THU SEP 4 2014

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
051000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
455 PM EDT THU SEP 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT.

A ROUND OF THUNDERSTORMS WILL ROLL THROUGH THE REGION TONIGHT. SMALL
HAIL AND GUSTY WINDS WILL BE POSSIBLE.

THERE IS A HIGH RISK OF RIP CURRENTS THIS EVENING ON LAKE MICHIGAN
BEACHES OF NORTHWEST LOWER MICHIGAN...ESPECIALLY FROM MANISTEE TO
LEELANAU COUNTY...INCLUDING SLEEPING BEAR DUNES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON FRIDAY...MAINLY SOUTH OF A
LINE FROM ALPENA TO HOUGHTON LAKE. A FEW OF THESE STORMS MAY BE
SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND AND TONIGHT. SPOTTERS
ARE ENCOURAGED TO MAKE REPORTS TO THE NATIONAL WEATHER SERVICE.

REPORTS MAY BE MADE ONE OF THREE WAYS:

ONLINE: WEATHER.GOV/GAYLORD

FACEBOOK: FACEBOOK.COM/US.NATIONALWEATHERSERVICE.GAYLORD.GOV

TWITTER: TWITTER.COM/NWSGAYLORD

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

In the hours before

Local storm report, Sep 4, 4:11 PM EST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
511 PM EDT THU SEP 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     NON-TSTM WND DMG BRIMLEY                 46.40N 84.57W
09/04/2014                   CHIPPEWA           MI   BROADCAST MEDIA

            MULTIPLE UPROOTED TREES. TIME ESTIMATED.

0415 PM     NON-TSTM WND DMG KINROSS                 46.27N 84.48W
09/04/2014                   CHIPPEWA           MI   BROADCAST MEDIA

            SEVERAL TREES SNAPPED AND UPROOTED. TIME ESTIMATED.

&&

GILLEN
Local storm report, Sep 4, 4:45 PM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
545 PM EDT THU SEP 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     NON-TSTM WND GST HESSEL                  46.01N 84.42W
09/04/2014  M47.00 MPH       MACKINAC           MI   BROADCAST MEDIA

            MANY TREES DOWN. TIME ESTIMATED.

0415 PM     NON-TSTM WND DMG FIBRE                   46.20N 84.88W
09/04/2014                   CHIPPEWA           MI   BROADCAST MEDIA

            SEVERAL TREES DOWN AND TWO HEAVY RABBIT HUTCHES BLOWN
            OVER. TIME ESTIMATED.

&&

GILLEN
Special weather statement, Sep 4, 6:27 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
727 PM EDT THU SEP 4 2014

MIZ021-026-027-050015-
ANTRIM MI-GRAND TRAVERSE MI-KALKASKA MI-
727 PM EDT THU SEP 4 2014

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KEWADIN...OR NEAR ELK RAPIDS...MOVING EAST
AT 30 MPH.

WIND GUSTS UP TO 40 MPH...BRIEF PERIODS OF VERY HEAVY RAIN...AND PEA
SIZE HAIL ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BELLAIRE...
  KALKASKA...
  MANCELONA...
  ALDEN...
  CENTRAL LAKE...
  CLAM RIVER...
  RAPID CITY...
  ANTRIM..
  ALBA...
  LAKE BELLAIRE...
Special weather statement, Sep 4, 6:46 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
746 PM EDT THU SEP 4 2014

MIZ020-025-031-050015-
BENZIE MI-LEELANAU MI-MANISTEE MI-
746 PM EDT THU SEP 4 2014

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 743 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
FRANKFORT TO 6 MILES EAST OF PIERPORT...AND MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BEULAH...
  EMPIRE...
  THOMPSONVILLE...
  BENZONIA...
  HONOR...
  COPEMISH...
  LAKE ANN...
  MAPLE CITY...
  CEDAR...
Local storm report, Sep 4, 7:08 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
808 PM EDT THU SEP 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     KEWADIN                 44.93N 85.37W
09/04/2014  E45 MPH          ANTRIM             MI   SPOTTER

&&

GILLEN
Special weather statement, Sep 4, 7:14 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
814 PM EDT THU SEP 4 2014

MIZ022-028-050100-
CRAWFORD MI-OTSEGO MI-
814 PM EDT THU SEP 4 2014

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 813 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WATERS TO
GRAYLING...AND MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LOVELLS...

The radar

The NCL Michigan radar (KAPX), 26 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Antrim

When
September 4, 7:20 PM EST
Where
Antrim County, 0.76 mi E of Mancelona
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
44.898, -85.055

Several trees were downed in southeastern Mancelona.

Thunderstorm Wind, Otsego

When
September 4, 7:50 PM EST to 8:01 PM EST
Where
Otsego County, 1.76 mi SSW of Otsego Lake to 4.15 mi SE of Arbutus Beach
Measured
78 kt (90 mph) estimated gust
Property damage
$295,000
Reported by
NWS Storm Survey
Coordinates
44.898, -84.717

Widespread tree damage, and spotty structural damage, occurred in far southern Otsego County, near and east of Waters. Some residential areas east of Waters were inaccessible for many hours after the event, until downed trees could be cleared off of roads. Several vehicles and homes were damaged by fallen trees. One carport in Waters was blown a considerable distance.

Thunderstorm Wind, Crawford

When
September 4, 7:58 PM EST
Where
Crawford County, 0.69 mi N of Frederic
Measured
70 kt (81 mph) estimated gust
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
44.790, -84.730

Many trees were downed over far northern Crawford County, along the southern edge of the damage swath that was mostly in Otsego County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544460, 544368, 544367.